Follow
Share

Grandma's doctor prescribed Cipro. For some reason I decided to look up the side effects and am now nervous about giving it to her. Especially since she can't or won't tell me when something is bothering her. She is going through physical therapy and I saw that tendon detachment is a side effect of this drug. What's interesting is that I already gave Grandma her first dose about two and a half hours before bedtime and she is not sleeping well. She's making more noises than usual. It could be a coincidence, it's impossible to know. And now I just read an article where the FDA says Cipro shouldn't be used for simple UTIs. Ugh! The doctor didn't order a culture either. I suppose I should mention that the only medication Grandma takes is Xarelto. So any recommendations?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My issue is that IF Grandma had a serious side effect from Cipro, she might try to hide it. OR, it could be detrimental to her mobility.
Helpful Answer (0)
Report

Cipro was the “go-to” medicine for moms GP when she was living independently. I never questioned if it was the right one for her many UTIs and she had no side effects. But now that the NH has taken over her care I have learned that Cipro is a pretty strong antibiotic and they hesitate to give it out without a culture due to their fear that she would become immune to its effects and if she developed something very serious it wouldn’t work. This was a source of frustration for me since I wanted immediate resolution to her uti hallucinations but it made sense once they showed me the results of the cultures and the list of recommended antibiotics for each of them. So ecoli was treated with macrobid. The hallucinations resumed immediately and after a battle she was tested again and was found to have another bacteria underlying the 1st one. So Proteus mirabelus was treated with rocefrin and then Bactrim. If Cipro had been given 1st would it have handled both? Don’t know, but this was about a month long hell for her. Point is a culture is always helpful.
Helpful Answer (2)
Report

Antibiotics are tailored to the culture and which antibiotics the bacteria is sensitive and the culture takes 3 days to cook. I want to caution you that withholding or delaying antibiotics sometimes can lead to life threatening sepsis. All medicines carry warnings but the label also mentions that there needs to be a balance of benefits vs risk.  The restlessness can also be attributed to worsening UTI.  I am sure you see many postings suggesting UTIs with behavior issues
Helpful Answer (2)
Report

Does Grandma go to a geriatrics doctor?

If she doesn't, this may be a good time to make the switch.
Helpful Answer (2)
Report

I can't understand why a culture wasn't taken. Aren't they pretty much guessing if they don't have that to go on?
Helpful Answer (1)
Report

Hmm
Mom has been plagued by UTIs since her move to a facility although we've recently been keeping them at bay with an OTC supplement, hydration and frequent diaper changes

That said, I am surprised Dr didn't order a culture as that's the only way to know what type of bacteria it is e.g., e-coli and what will kill it

Bactrim is frequently used as a first round antibiotic
Keflex and levaquin are stronger and have similar warnings no doubt

Best to let her Dr know your concerns
Helpful Answer (2)
Report

If you have concerns, call the doctor or the nurse line for grandma's insurance company.

I would think it's the UTI that's bothering gma, not the drug.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.